Alert archive / Montana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 1, NWS Missoula, MT

May 30, 2015Mineral County, Sanders County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at May 30, 2015, 2:27 PM MDT for Mineral County, Sanders County, Montana. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2015, 2:27 PM MDT (20:27 UTC)
Expired
May 30, 2015, 3:00 PM MDT
In force
33 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Mineral County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 2:30 PM MDTHAIL 0.881 Nnw De Borgia, MTMOST OF THE HAIL WERE DIME SIZE, BUT A FEW WERE PENNY TO NICKEL SIZE. THIS SPOTTER WAS NOT UNDER THE STORM CORE ACCORDING TO RADAR. STRONG GUSTY WINDS EST. TO 50 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2015-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2015-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

012 
WUUS55 KMSO 302027
SVRMSO
MTC061-089-302100-
/O.NEW.KMSO.SV.W.0001.150530T2027Z-150530T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
227 PM MDT SAT MAY 30 2015

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SANDERS COUNTY IN NORTHWESTERN MONTANA...
  NORTH CENTRAL MINERAL COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 300 PM MDT

* AT 227 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER DE BORGIA...OR 13 MILES
  SOUTH OF THOMPSON FALLS...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAUGAN...ST. REGIS AND DE BORGIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4733 11544 4751 11539 4750 11500 4724 11508
TIME...MOT...LOC 2027Z 280DEG 11KT 4741 11531 

$$
1 follow-up statement
197 
WWUS55 KMSO 302042
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
242 PM MDT SAT MAY 30 2015

MTC061-089-302100-
/O.CON.KMSO.SV.W.0001.000000T0000Z-150530T2100Z/
SANDERS MT-MINERAL MT-
242 PM MDT SAT MAY 30 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR CENTRAL SANDERS AND NORTH CENTRAL MINERAL COUNTIES...

AT 240 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR DE BORGIA...OR 14 MILES SOUTH OF THOMPSON 
FALLS...MOVING EAST AT 15 MPH. PENNY SIZE HAIL AND INTENSE 
RAINFALL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
DE BORGIA AND ST. REGIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... 
DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS 
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4735 11540 4749 11533 4750 11500 4724 11508
TIME...MOT...LOC 2040Z 280DEG 11KT 4740 11525 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:38 AM MDT, 10 hours 49 minutes earlier.

Area forecast discussion, May 30, 3:38 AM MDT, 10 hours 49 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
338 AM MDT SAT MAY 30 2015

...Widespread thunderstorms likely Monday...

.DISCUSSION...A shortwave passing through the region has been
resulting in showers and isolated thunderstorms through portions
of north central Idaho, northwest Montana, and west central
Montana this morning. These showers will quickly develop into
thunderstorms this afternoon. There is agreement that some of the
stronger thunderstorms will be in northwest Montana this afternoon
with small hail, heavy rain, and gusty winds. The rest of north
central Idaho and western Montana will also have a chance for
stronger storms, but there should only be a few. Another
shortwave is on track to begin to move through the region Sunday
morning that will initiate showers and isolated thunderstorms that
will expand into southwest Montana during the afternoon. Sunday's
high temperatures are still expected to be some of the warmest of
the season so far.

Signs continue to point to a very favorable set-up for
strong thunderstorms Monday afternoon and evening across central
Idaho and western Montana. The main impacts from storms continue
to be frequent lightning, small to moderate sized hail, and heavy
downpours that could pose a flash flooding threat. The scenario
for Monday looks much different from the garden variety storms
we've seen across the region the past few days. The storms that
form Monday will have the right ingredients to possibly become
severe, so we will be keeping an eye on this potential as time
passes. If you have plans to be outdoors for any reason through
the day Monday into Monday night, please make plans now to adjust
in the case of strong to severe storm development.

Once the energy of the main cold front passes early Tuesday, the
region will remain unstable through the day once more, keeping the
chance for afternoon thunderstorms in the forecast Tuesday. These
do not look to be as strong as the storms expected Monday, but
some could be strong at times.

From midweek onward, the forecast models really seem to disagree
quite a bit on what solution to go with. Given the high amount of
uncertainty, have kept at least a climatological chance for
showers each day into next weekend. Near-normal temperatures are
also anticipated for this time frame as well.

&&

.AVIATION...Scattered thunderstorms streaming across NW Montana
will keep a mention of at least rain showers, if not a vicinity
thunderstorm, for KGPI through the morning hours. Showers are also
possible at KMSO later this morning, though the threat for
lightning is minimal. Thunderstorms will once again increase in
coverage and become widespread this afternoon and evening,
affecting all terminals with gusty winds, rain showers, and
periods of lightning. Best time frame for -TSRA chances will be
30/2100Z through 31/0400Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, May 30, 2:02 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
202 PM MDT SAT MAY 30 2015

MTZ001-004-302045-
KOOTENAI/CABINET REGION MT-LOWER CLARK FORK REGION MT-
202 PM MDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SANDERS AND
NORTHWESTERN MINERAL COUNTIES UNTIL 245 PM MDT...

AT 202 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAUGAN...OR 10 MILES SOUTHWEST OF THOMPSON FALLS...MOVING EAST AT 20
MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. REGIS...HAUGAN...DE BORGIA...TAFT...SALTESE...EAST PORTAL AND
EDDY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4756 11560 4756 11500 4729 11505 4735 11557
      4736 11558 4737 11558 4738 11562 4738 11564
TIME...MOT...LOC 2002Z 276DEG 16KT 4746 11547
Special weather statement, May 30, 2:13 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
213 PM MDT SAT MAY 30 2015

MTZ001-003-004-302100-
FLATHEAD/MISSION VALLEYS MT-KOOTENAI/CABINET REGION MT-
LOWER CLARK FORK REGION MT-
213 PM MDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS AND NORTH
CENTRAL MINERAL COUNTIES UNTIL 300 PM MDT...

AT 213 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PLAINS...OR 18 MILES NORTH OF SUPERIOR...MOVING EAST AT 25 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLAINS...PARADISE...HOT SPRINGS...CAMAS...WEEKSVILLE AND CAMAS
PRAIRIE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4737 11514 4748 11522 4763 11465 4740 11454
TIME...MOT...LOC 2013Z 255DEG 22KT 4745 11499
Special weather statement, May 30, 2:25 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
225 PM MDT SAT MAY 30 2015

MTZ001>003-302100-
FLATHEAD/MISSION VALLEYS MT-WEST GLACIER REGION MT-
KOOTENAI/CABINET REGION MT-
225 PM MDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FLATHEAD COUNTY
UNTIL 300 PM MDT...

AT 225 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES WEST OF WHITEFISH...OR 23 MILES NORTHWEST OF EVERGREEN...MOVING
NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OLNEY AND LUPFER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4837 11465 4842 11478 4866 11458 4851 11429
TIME...MOT...LOC 2025Z 207DEG 14KT 4847 11462

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:02 PM MDTSpecial Weather StatementMSOMineral43 min
May 30, 2:13 PM MDTSpecial Weather StatementMSOSanders47 min
May 30, 2:25 PM MDTSpecial Weather StatementMSOFlathead35 min
May 30, 2:33 PM MDTSpecial Weather StatementMSOFlathead42 min
May 30, 2:59 PM MDTSevere Thunderstorm WarningMSOMineral, Sanders31 min
May 30, 3:24 PM MDTFlash Flood WarningMSOMineral2 hr
May 30, 3:32 PM MDTSpecial Weather StatementMSOMineral28 min
May 30, 3:33 PM MDTSpecial Weather StatementMSOMineral27 min
May 30, 3:42 PM MDTSevere Thunderstorm WarningMSOMineral, Missoula33 min
May 30, 4:13 PM MDTSpecial Weather StatementMSOMineral47 min
May 30, 4:59 PM MDTSpecial Weather StatementMSOMissoula31 min

Nearby

Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.